Follow the latest research regarding osteoarthritis treatment options.


Pain Relievers: Handle with Care

Pain Relievers

Acetaminophen, a popular pain reliever found in hundreds of products, is generally safe at recommended doses. Taking too much, however, can be dangerous. An FDA advisory committee met to discuss the problem of serious liver damage caused by overuse of this common medication.

The issue is that it’s easy to mistakenly take more acetaminophen than you mean to. Let’s say you’re someone with osteoarthritis who’s fighting a cold. In addition to taking Tylenol for your knee pain, you take a cough-and-cold product for the cold symptoms. You might wind up getting more acetaminophen than you bargained for.

This is important news for people with osteoarthritis of the knee, since over-the-counter acetaminophen is often used to relieve pain. For those with more severe pain, doctors sometimes prescribe medications that combine acetaminophen with a stronger pain reliever, such as codeine or hydrocodone.

Too much of a good thing

The liver problems caused by too much acetaminophen range from abnormal results on liver function tests to acute liver failure — a medical emergency in which the liver rapidly loses its ability to work properly.

The recommended total daily dose for adults is 4,000 mg a day, which is equal to 8 pills of most over-the-counter acetaminophen. Taking a much larger dose can lead to liver damage. But in some people, taking just a little more than the recommended amount can injure the liver, too. Those who drink alcohol or who already have liver disease may be especially vulnerable. 

Echoes of problems past

It’s not the first time the dangers of pain relievers that are common for osteoarthritis of the knee have made headlines. In 2005, the FDA strengthened warnings about potential side effects of NSAIDs (nonsteroidal anti-inflammatory drugs), a group of medications that include over-the-counter and prescription products like ibuprofen, Celebrex® and aspirin. It was found that regular use of NSAIDs has the potential to cause stomach bleeding. In addition, long-term use of all NSAIDs except aspirin may increase the risk for heart attack or stroke.

Make safety your priority

The take-home message: Even the most familiar pain relievers need to be handled with care. All pain relievers are serious, even non-prescription ones. The steps below can help you avoid unintended consequences:

  • Read the package carefully: don’t take more than the recommended dose and don’t take it more often than directed.
  • Know what you’re taking: check a medicine’s label to see if it contains acetaminophen. On a prescription medication, acetaminophen is sometimes listed as “APAP.”
  • Talk with your doctor: make sure your doctor knows all the medications you’re taking, even over-the-counter. Check with your doctor or pharmacist before taking a new medication.

PLEASE NOTE: Tylenol is a registered trademark of The Tylenol Company. Excedrin is a registered trademark of Novartis Consumer Health, Inc. Vicodin is a registered trademark of Knoll Pharmaceutical Company. Percocet is a registered trademark of Endo Pharmaceuticals Inc. Celebrex is a registered trademark of G.D. Searle, LLC.

PLEASE NOTE: The studies and their findings that are presented in this article are for informational purposes only and are not meant to take the place of the advice of your doctor. By providing you with this information, Sanofi Biosurgery is not endorsing its content nor does it represent that the information is necessarily appropriate for you. You should consult with your doctor before starting any new health or exercise regimen.


“Acetaminophen and Liver Injury: Q&A for Consumers.” Food and Drug Administration. Accessed August 9, 2009.

“Health Bulletin: Use Caution With Pain Relievers.” Food and Drug Administration. Accessed August 9, 2009.

“Acetaminophen Overdose and Liver Injury: Background and Options for Reducing Injury.” Food and Drug Administration. Accessed August 9, 2009. (p. 1 What Is Acetaminophen and What Is It Used For?)

“FDA Announces Series of Changes to the Class of Marketed Non-steroidal Anti-inflammatory Drugs (NSAIDs).” Food and Drug Administration. Accessed August 9, 2009.

“The Benefits and Risks of Pain Relievers: Q&A on NSAIDs With Sharon Hertz, M.D.” Food and Drug Administration. Accessed August 9, 2009.

Find a Synvisc-One doctor near you.

Sign up for exercise videos and knee osteoarthritis information

email image Sign Up